Texas, 2018

Flash Flooding and Hail in Texas, May 14 to 17, 2018

May 14 to 17, 2018 · NWS SJT · 47 events in 11 counties and zones

Dryline interacting with plenty of instability and wind shear resulted in the development of supercells. These storms produced several reports of damaging winds, large hail and flash flooding across West Central Texas from May 14 through May 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Dryline interacting with plenty of instability and wind shear resulted in the development of supercells. These storms produced several reports of damaging winds, large hail and flash flooding across West Central Texas from May 14 through May 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 1:54 PM CST, 1 hour earlier.

Area forecast discussion, May 14, 1:54 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
254 PM CDT Mon May 14 2018

.SHORT TERM...
(Tonight and Tuesday)

Thunderstorms were developing between San Angelo and Sweetwater
at 230 PM CDT, where stratus cleared early morning, and heating
was greatest. This was just east of where the short range models
were indicating development. However, the storms are still
expected to move slowly eastward this afternoon and evening in
southwest flow aloft. A few storms may also affect Crockett and
Sutton counties this evening, as storms developing off of higher
terrain in the west, move eastward.

SPC has a slight risk of storms this afternoon and evening in the
Big Country and a marginal risk across the rest of West Central
Texas. With surface based CAPES up to 3500 J/KG, severe
thunderstorms certainly possible, although 0-6 KM Bulk shears are
more in the 25 KT range. Most storms will be ending midnight.

Tuesday's weather picture is similar, with northwest flow aloft
and strong instability in the afternoon and early evening hours.
SPC has a marginal risk across the Big Country and Concho Valley.
However, placement of severe storms will be somewhat uncertain,
Areas that are absent of morning stratus will be at greatest risk.

04

.LONG TERM...
(Tuesday night through Monday)

Tuesday night, we will see another chance for showers and
thunderstorms across the area, especially western areas. By
Wednesday afternoon, flow becomes weak northwest aloft. We will
also have strong heating and good low level moisture. With the
flow turning northwest, bulk shear values will again be
sufficient (35 to 45 knots) when combined with areas that can
destabilize to produce strong to severe thunderstorms. The main
hazards will be large hail and damaging winds.

Thunderstorm chances diminish Wednesday into Thursday as upper
level ridging builds over the area. However, with temperatures
warming, and the dryline near/along our western border, should any
storms develop, they could again be strong to severe, with the
main hazards again being large hail and damaging winds. Along with
diminishing rain chances, the ridge will also help push
temperatures into the upper 90s in many locations, with triple
digit readings not out of the question Thursday and Friday.

The ridge begins breaking down at the end of the week into
Saturday as troughing develops across the Rocky Mountains. Models
show a cold front that they originally had moving through the area
not stalling near the Red River Valley. Either way, with southwest
flow over the area, the front in the region, and the dryline still
active to our west, we will have a continued chance for showers
and thunderstorms for western and northern areas especially
through the weekend. Temperatures should also cool some as the
upper level ridge axis moves east of the area.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  90  65  92 /  60  30  50  20
San Angelo 	 68  94  66  96 /  40  20  50  10
Junction 	 67  92  67  96 /  20  20  30   5
Brownwood 	 68  90  65  92 /  40  40  30  10
Sweetwater 	 67  89  65  92 /  60  30  60  20
Ozona      	 70  90  65  95 /  40  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 14, 1:25 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
225 PM CDT Mon May 14 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
225 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Aftwill again beernoon and Tonight

There is a slight risk of severe thunderstorms across the Big
Country this afternoon and evening, and a marginal risk across the
rest of West Central Texas. The primary threats are large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday, during the afternoon and evening hours. The main
potential for severe thunderstorms will be across the Big Country
and Concho Valley. The main threats are large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and Tuesday
afternoon.

In the hours before

Special weather statement, May 14, 1:27 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
227 PM CDT MON MAY 14 2018

TXZ054-065-142000-
Nolan TX-Coke TX-
227 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COKE AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 17 miles west of Blackwell, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maryneal around 300 PM CDT.

Other locations impacted by this storm include the intersection Of
Ranch Road 608 And Highway 147 and I-20 Near The Nolan-Mitchell
County Line.

This includes Interstate 20 between Mile Markers 229 and 233.

LAT...LON 3229 10044 3216 10033 3198 10054 3210 10067
      3242 10066 3245 10060
TIME...MOT...LOC 1926Z 215DEG 15KT 3214 10061

PO
Special weather statement, May 14, 2:17 PM CST, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
317 PM CDT MON MAY 14 2018

TXZ071-072-142100-
Irion TX-Tom Green TX-
317 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 15 miles west of San Angelo. The storm is moving slowly
northeast at around 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. In addition, heavy rainfall may cause localized flooding
due to the slow movement of the storm.

This strong thunderstorm will be near...
  Carlsbad around 400 PM CDT.

LAT...LON 3139 10080 3154 10084 3169 10078 3169 10046
      3146 10050
TIME...MOT...LOC 2015Z 232DEG 4KT 3151 10071

SN

The radar

The San Angelo radar (KSJT), 63 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 18 hail, 7 flash flood. Local standard time, as filed.

Hail, Coke

When
May 14, 2:54 PM CST to 2:56 PM CST
Where
Coke County, 2.76 mi N of Robert Lee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.940, -100.480

The Robert Lee Volunteer Fire Department reported dime size hail.

Hail, Coke

When
May 14, 3:15 PM CST to 3:17 PM CST
Where
Coke County, 6.74 mi NW of Edith
Measured
1.75 in hail
Reported by
Public
Coordinates
31.970, -100.680

The public reported quarter to golf ball size hail.

Hail, Coke

When
May 14, 3:15 PM CST to 3:17 PM CST
Where
Coke County, 3.88 mi SSW of Sanco
Measured
1.5 in hail
Reported by
Public
Coordinates
31.950, -100.560

Hail, Coke

When
May 14, 3:45 PM CST to 3:47 PM CST
Where
Coke County, 6.74 mi NW of Edith
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.970, -100.680

The broadcast media reported golf ball size hail.

Hail, Coke

When
May 14, 4:43 PM CST to 4:45 PM CST
Where
Coke County, 13.7 mi SSW of Edith
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.730, -100.720

Hail, McCulloch

When
May 14, 4:50 PM CST to 4:52 PM CST
Where
McCulloch County, 2.74 mi ENE of Pear Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
31.300, -99.480

The report was relayed by an amateur radio operator.

Hail, McCulloch

When
May 14, 4:52 PM CST to 4:54 PM CST
Where
McCulloch County, 2.73 mi NE of Pear Vly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.310, -99.490

Hail, McCulloch

When
May 14, 5:15 PM CST to 5:17 PM CST
Where
McCulloch County, 3.14 mi NE of Pear Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
31.310, -99.480

Hail, Tom Green

When
May 14, 5:31 PM CST to 5:33 PM CST
Where
Tom Green County, 6.47 mi W of Water Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.670, -100.840

Hail, McCulloch

When
May 14, 6:10 PM CST to 6:12 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.140, -99.330

An amateur radio operator reported penny size hail on the west side of Brady.

Thunderstorm Wind, Tom Green

When
May 14, 6:15 PM CST to 6:17 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.450

An amateur radio operator reported shingles flying near Angelo State University.

Thunderstorm Wind, Tom Green

When
May 14, 6:17 PM CST
Where
Tom Green County, 3.65 mi NNW of (Sjt)mathis Fld San
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.420, -100.520

A National Weather Service employee estimated a thunderstorm wind gust to near 70 mph.

Hail, Tom Green

When
May 14, 6:31 PM CST to 6:33 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.450

An amateur radio operator reported dime size hail at the intersection of Houston Harte and Glenna Road, along with large quantities of pea size hail at the Bluffs.

Thunderstorm Wind, Tom Green

When
May 14, 6:31 PM CST to 6:33 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public reported a light pole down at Sunset Apartments in San Angelo.

Flash Flood, Tom Green

When
May 14, 6:34 PM CST to 8:34 PM CST
Where
Tom Green County, 3.06 mi SSE of San Angelo Res to 3.04 mi SSE of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.441, -100.476

An amateur radio operator reported flash flooding at the intersection of College Hills Road and Trinity Avenue.

Flash Flood, Tom Green

When
May 14, 6:52 PM CST to 8:52 PM CST
Where
Tom Green County, 2.04 mi E of San Angelo Res to 1.82 mi E of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.483, -100.466

An amateur radio operator reported that water was over the road at 29th Street near Kirby Park.

Flash Flood, Tom Green

When
May 14, 6:58 PM CST to 8:58 PM CST
Where
Tom Green County, 3.06 mi SSE of San Angelo Res to 2.83 mi SSE of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.438, -100.483

An amateur radio operator reported two feet of water over the road on Jackson Street near Angelo State University. Roads were blocked due to high water on Knickerbocker Road near Jackson Street. In addition, six inches of water was reported over the road at College Hills and Millsbrook.

Flash Flood, Tom Green

When
May 14, 7:08 PM CST to 9:08 PM CST
Where
Tom Green County, 1.98 mi SE of San Angelo Res to 1.78 mi SE of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.464, -100.472

An amateur radio operator reported street flooding along Forest Park Avenue. About 1.8 inches of rainfall was measured at The Bluffs.

Flash Flood, Tom Green

When
May 14, 7:10 PM CST to 9:10 PM CST
Where
Tom Green County, 3.46 mi E of San Angelo to 1.95 mi SSE of Goodfellow Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.476, -100.372

The San Angelo Police Department reported swift water rescues across the city of San Angelo.

Thunderstorm Wind, Tom Green

When
May 14, 7:17 PM CST
Where
Tom Green County, 1.37 mi WNW of (Sjt)mathis Fld San
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.380, -100.520

Thunderstorm Wind, Tom Green

When
May 14, 7:20 PM CST to 7:22 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public reported power poles and 12 inch diameter branches down at College Hills and Sunset. Also, several 2 to 3 inch diameter limbs were downed by thunderstorm winds at West Texas Community Medical Center.

Thunderstorm Wind, Sterling

When
May 15, 3:30 PM CST to 3:32 PM CST
Where
Sterling County, 10.38 mi N of Sterling City
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.980, -100.990

Law enforcement reported trees down and a lot of lofted dust 10 miles north of Sterling City.

Thunderstorm Wind, Sterling

When
May 15, 3:43 PM CST to 3:45 PM CST
Where
Sterling County, 3.02 mi WSW of Sterling City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.820, -101.050

Hail, Sterling

When
May 15, 3:49 PM CST to 3:52 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Law enforcement reported nickel size hail in Sterling City.

Thunderstorm Wind, Sterling

When
May 15, 3:49 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Law enforcement reported a power pole broken in half with the winds estimated at 80 mph.

Hail, Sterling

When
May 15, 4:07 PM CST to 4:10 PM CST
Where
Sterling County, 6.25 mi N of Sterling City Cld Ar
Measured
2 in hail
Reported by
Social Media
Coordinates
31.720, -100.990

Social media reported large hail near two inches, 8 miles south of Sterling City along US Highway 163.

Thunderstorm Wind, Tom Green

When
May 15, 5:15 PM CST
Where
Tom Green County, 4.18 mi NW of Twin Buttes Res
Measured
70 kt (81 mph) measured gust
Reported by
Amateur Radio
Coordinates
31.400, -100.570

Thunderstorm Wind, Tom Green

When
May 15, 5:27 PM CST to 5:28 PM CST
Where
Tom Green County, 1.37 mi WNW of (Sjt)mathis Fld San
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.380, -100.520

A large tree was blown over near Spillway Road and Spring Creek Park.

Thunderstorm Wind, Tom Green

When
May 15, 5:30 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.450, -100.450

A National Weather Service employee estimated a 60 mph wind gust.

Hail, Tom Green

When
May 15, 5:38 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
0.88 in hail
Reported by
Public
Coordinates
31.190, -100.500

Thunderstorm Wind, Tom Green

When
May 15, 6:00 PM CST to 6:03 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public reported two 40 pound bins tossed near a local residence.

Flash Flood, Tom Green

When
May 15, 6:01 PM CST to 8:01 PM CST
Where
Tom Green County, 3.68 mi N of (Sjt)mathis Fld San to 3.7 mi N of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.423, -100.496

An amateur radio operator reported a flooded low water crossing on Southwest Boulevard by Loop 306.

Thunderstorm Wind, Tom Green

When
May 15, 6:04 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

Thunderstorm Wind, Tom Green

When
May 15, 6:04 PM CST
Where
Tom Green County, 1 mi E of Wall
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.303

Thunderstorm Wind, Concho

When
May 15, 6:33 PM CST to 6:34 PM CST
Where
Concho County, 7.27 mi SW of Eden
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.140, -99.930

The Eden Volunteer Fire Department reported that thunderstorm winds had removed half of the roof of a barn and knocked down power lines and tree limbs about half a mile southeast of Live Oak. Winds were estimated at 75 mph.

Thunderstorm Wind, Concho

When
May 15, 6:33 PM CST
Where
Concho County, 7.27 mi SW of Eden
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.140, -99.930

A trained spotter estimated a wind gust near 60 mph at Live Oak.

Flash Flood, Tom Green

When
May 15, 6:45 PM CST to 8:45 PM CST
Where
Tom Green County, 3.74 mi S of San Angelo Res to 3.73 mi S of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.427, -100.489

Flooding reported by an amateur radio operator at a low water crossing at Sunset Drive near the Red Arroyo.

Hail, Haskell

When
May 15, 6:52 PM CST to 6:54 PM CST
Where
Haskell County, 0.58 mi E of Weinert
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.320, -99.670

Hail, Jones

When
May 15, 6:55 PM CST to 6:58 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1 in hail
Reported by
Public
Coordinates
32.940, -99.800

Thunderstorm Wind, Menard

When
May 15, 7:07 PM CST to 7:09 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.920, -99.790

Law enforcement reported some trees down and a couple of power lines down in Menard.

Thunderstorm Wind, Menard

When
May 15, 7:08 PM CST
Where
Menard County, 0.59 mi E of Menard Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.930, -99.810

Thunderstorm Wind, Kimble

When
May 15, 7:30 PM CST
Where
Kimble County, 0.69 mi N of London
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.680, -99.580

The public reported an old steel barn destroyed in London. The thunderstorm winds were estimated at around 60 mph.

Thunderstorm Wind, Irion

When
May 16, 6:59 PM CST to 7:00 PM CST
Where
Irion County, 11.74 mi N of Barnhart
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.299, -101.163

The Texas Department of Transportation reported power lines blown down at the intersection of FM 2469 and Texas Highway 163.

Hail, Irion

When
May 16, 7:00 PM CST to 7:10 PM CST
Where
Irion County, 11.51 mi N of Barnhart
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
31.296, -101.162

Texas Department of Transportation reported hail up to two feet deep at the intersection of FM 2469 and State Highway 163. Most of the hail was the size of a nickel, but there was lots of it. The Sheriff reported hail boulders and a porta-potty floating in the ditch.

Thunderstorm Wind, Irion

When
May 16, 7:33 PM CST to 7:34 PM CST
Where
Irion County, 0.59 mi E of Barnhart
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.130, -101.170

A trained spotter reported 70 mph winds in Barnhart.

Hail, Crockett

When
May 16, 7:54 PM CST to 7:57 PM CST
Where
Crockett County, 24.53 mi N of Ozona Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.084, -101.166

Thunderstorm Wind, Jones

When
May 17, 8:33 PM CST to 8:34 PM CST
Where
Jones County, 4.97 mi SSE of Funston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.680, -99.780

The public estimated a 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746160, 746161, 746296, 746297, 746162, 746163, 746164, 746166, 746167, 746168, 746170, 746172, 746169, 746171, 746174, 746176, 746179, 746180, 746181, 746192, 746191, 746209, 746222, 746204, 746220, 746205, 746252, 746250, 746253, 746244, 746255, 746243, 746256, 746267, 746261, 746263, 746274, 746286, 746287, 746288, and more.